Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 49, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 27, 2001, 5:23 PM EDT for Middlesex County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2001, 5:23 PM EDT (21:23 UTC)
- Expired
- Aug 27, 2001, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Middlesex County, VA
The radar
The Norfolk radar (KAKQ), 78 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:29 PM EDT | Thunderstorm Wind | Saluda, VA | Large tree limbs and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
834 WUUS51 KAKQ 272124 SVRAKQ VAC119-272200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 523 PM EDT MON AUG 27 2001 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIDDLESEX COUNTY IN EASTERN VIRGINIA * UNTIL 600 PM EDT * AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER REMLIK...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR REMLIK AT 525 PM SALUDA AT 530 PM URBANNA AT 535 PM COOPER AT 550 PM HEALYS AT 555 PM GREYS POINT AND HARMONY VILLAGE AT 600 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. $$ REILLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:20 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 27, 2:20 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 220 PM EDT MON AUG 27 2001 SCT TSTRMS RPDLY DVLPNG ALONG TROF AS I TYPE. CELL IN FLUVANNA CNTY QUICKLY PULSED UP TO 73 VIL IN MINUTES. XPCT OTHR CELLS TO DVLP AND MOVE E. WND GUSTS/HAIL/HVY RAIN XPCTD NXT SVRL HRS. BNDRY PROGGED TO MOVE E TO THE CST BY 12Z TUE. THUS...WILL CONT CHC POPS THIS EVE...KEEP HIGHEST POPS GOING MOST OF THE NITE SERN CSTL AREAS. WK RIDGE BUILDS IN TUE AHEAD OF YET ANTHR BNDRY TUE NITE/WED. NOT MUCH MSTR FOR NXT BNDRY TO WORK WITH...SO I WILL KEEP PCPN OUT OF FCST TUE THRU WED. WDLY SCT ACTIVITY PSBL BOTH AFTRNS FROM VA BRDR ON S...BUT WILL ONLY INCLUDE 20 POP IN CCF. SAID BNDRY STALLS...THEN WEAKENS ACROSS SERN US LATER THIS WK AS HIGH PRS MOVES E ACROSS NRN TIER STATES. WILL KEEP THU & FRI DRY. AS HIGH MOVS E...TRPLCL MSTR BEGINS TO MOVE BACK N AND OVRSPRDS RGN AHEAD OF NXT CDFRNT SLATED FOR SUN TIME FRAME. DRYER/COOLER WX MOVES IN FOR LABOR DAY. CWF...NO FLAGS. SW WNDS AOB 15 KTS THRU TUE...BCMG NW-N BY WED. FCSTID = 44 SBY 68 88 67 85 / 30 10 10 10 OXB 70 87 69 83 / 30 10 10 10 ECG 71 89 69 84 / 40 20 20 20 ORF 71 89 70 83 / 40 20 20 20 PHF 70 89 69 84 / 40 20 20 20 AKQ 69 90 68 85 / 40 20 20 20 RIC 68 90 66 85 / 30 10 10 10 FVX 67 90 65 86 / 40 20 20 20 .AKQ... MD...NONE. NC...NONE. VA...NONE.
In the hours before
Special weather statement, Aug 27, 2:53 PM EDT, 2 hours 30 minutes before
VAZ048-049-061>064-069-071-272000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 253 PM EDT MON AUG 27 2001 ...SHOWERS AND THUNDERSTORMS ACROSS NORTH CENTRAL VIRGINIA... AT 250 PM...WEATHER SERVICE RADAR INDCIATED NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE WESTERN PIEDMONT OF VIRGINIA. THE STRONGEST STORMS WERE LOCATED NEAR LOUISA AND HADENSVILLE IN LOUISA COUNTY AND LAKE POWHATAN IN POWHATAN COUNTY. ALL STORMS WERE MOVING EAST AROUND 20 MPH...AND WILL BE MOVING INTO HANOVER AND CAROLINE COUNTIES AFTER 300 PM. ANY STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 30 MPH...SMALL HAIL AND BRIEF HEAVY DOWNPOURS. 44
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:10 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Goochland | 35 min |
| Aug 27, 5:59 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Mathews | 31 min |
| Aug 27, 6:10 PM EDT | Severe Thunderstorm Warning | AKQ | James City, York, City of Williamsburg | 35 min |
| Aug 27, 7:40 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.